Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Miami, FL

May 14, 2012Broward County, Florida

NWS Miami, FL issued this special weather statement at May 14, 2012, 4:17 PM EDT for Broward County, Florida. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2012, 4:17 PM EDT (20:17 UTC)
Expired
May 14, 2012, 5:00 PM EDT
In force
43 min
Issued by
NWS Miami, FL

County Broward County, FL

The radar

The Miami radar (KAMX), 66 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 5:03 PM EDTTSTM WND GST 60Nw Weston, FLAT 503 PM EDT A MEMBER OF THE PUBLIC REPORTED ESTIMATED WIND SPEEDS OF 39 KTS...OR 45 MPH...WITH GUSTS TO 52 KTS...OR 60 MPH... NEAR THE INTERSECTION OF GLADES PARKWAY AND INTERSTATE 75 IN NORTHWEST WESTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2012-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1180 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2012-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1180 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

160 
WWUS82 KMFL 142017
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
417 PM EDT MON MAY 14 2012

FLZ067-071-072-142100-
INLAND BROWARD COUNTY FL INLAND PALM BEACH COUNTY FL METRO BROWARD
COUNTY FL 
417 PM EDT MON MAY 14 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN BROWARD COUNTY 
  EXTREME SOUTHWEST CENTRAL PALM BEACH COUNTY 

* UNTIL 500 PM EDT

* AT 415 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
  WEST OF CORAL SPRINGS TO INTERSECTION I-75 AND U.S. 27...AND MOVING
  SOUTHEAST AT 15 MPH.

* THE LINE OF STORMS WILL AFFECT...
  EAST TOLL GATE ON ALLIGATOR ALLEY...
  INTERSECTION I-75 AND U.S. 27...
  CORAL SPRINGS...
  WESTON...
  TAMARAC...
  NORTH LAUDERDALE...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2622 8017 2599 8039 2619 8053 2636 8039
TIME...MOT...LOC 2017Z 324DEG 14KT 2629 8034 2614 8045

$$
GARCIA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at May 14, 2:43 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 14, 2:43 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
243 PM EDT MON MAY 14 2012

.SHORT TERM...(TONIGHT-WEDNESDAY NIGHT).
RECENTLY ANIMATED WATER VAPOR LOOP SHOWED A POSITIVELY-TILTED
UPPER TROUGH EXTENDING SOUTHWEST OVER THE PLAINS AND A RIDGE AXIS
EXTENDING NORTH OVER THE WESTERN ATLANTIC. THIS PLACES SOUTH
FLORIDA UNDER PRIMARILY MOIST WEST-SOUTHWEST MID TO UPPER FLOW.
WEAK SHORTWAVE TROUGHS EMBEDDED WITHIN THE WSW FLOW COMBINED WITH
SUFFICIENT DAYTIME HEATING...INSTABILITY AND DEEP LAYER MOISTURE WILL
BE ENOUGH TO TRIGGER CONVECTION ACROSS PORTIONS OF THE LOCAL AREA
EACH DAY...ESPECIALLY THROUGH THE AFTERNOON AND EARLY EVENING
PERIODS. THE LATEST MODEL GUIDANCE HAS INITIALIZED WELL WITH THIS
SYNOPTIC PATTERN AND GENERALLY INDICATES THE LOW-LEVEL FLOW
GRADUALLY SHIFTING TO THE SOUTHWEST OVER THE NEXT COUPLE OF DAYS
AS A WEAK FRONTAL BOUNDARY APPROACHES FROM THE WEST. THIS
SOUTHWEST FLOW COMBINED WITH THE EAST COAST SEA BREEZE WILL LEAD
TO THE BEST LOW-LEVEL CONVERGENCE BECOMING ESTABLISHED NEAR AND
OVER THE EAST COAST METRO AREAS. AS A RESULT...WILL INDICATE THE
HIGHEST RAINFALL PROBABILITIES OVER THESE EAST COAST LOCATIONS
THROUGH WEDNESDAY. MODEL PRECIPITABLE WATER VALUES ARE NEARING THE
TWO INCH MARK THROUGH THIS TIME WITH THE MAXIMUM VALUES CLOSER TO
THESE EAST COASTAL LOCATIONS. AS TYPICALLY OBSERVED WITH THIS TYPE
OF PATTERN...LOCALIZED FLOODING IS NOT OUT OF QUESTION WHERE THE
HEAVIER SHOWERS/STORMS BECOME CONCENTRATED. 85/AG

.LONG TERM...
LITTLE CHANGE THURSDAY THOUGH STEERING WINDS BECOME A LITTLE MORE
NW AFFECTING THE E COAST UNIFORMLY WITH CONVECTION. WITH AN UPPER
CLOSED LOW DEVELOPING OFF OF THE SE U.S. COAST FRIDAY AND INTO
SATURDAY...AND WITH THE SURFACE TROUGH SE OF THE AREA...DRIER AIR
WILL MOVE OVER S FLA WITH POPS DROPPING DRASTICALLY. VERY
LITTLE...IF AT ALL...LOWERING OF MAX/MIN TEMPERATURES EXPECTED. JR

&&

.MARINE...
LIGHT WINDS AND LOW SEAS ARE EXPECTED THROUGH THE FIRST HALF OF
THE WEEK AS A WEAK FRONTAL BOUNDARY APPROACHES FROM THE WEST. IN
ADDITION TO THE WINDS AND SEAS...SCATTERED SHOWERS WILL REMAIN
POSSIBLE THROUGH THE PERIOD...WHICH MAY LEAD TO PERIODS WITH GUSTY
WINDS AND LOCALLY CHOPPIER CONDITIONS IN AND AROUND THE HEAVIER
SHOWERS THAT DEVELOP. WINDS WILL SHIFT TO THE NORTH AND NORTHEAST
OVER THE WEEKEND AND INCREASE INTO THE MODERATE RANGE AS HIGH
PRESSURE BUILDS ACROSS THE REGION.

&&

.FIRE WEATHER...
PLENTY OF MOISTURE AND RAIN CHANCES WILL PRECLUDE ANY RED FLAG
CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  74  84  72  85 / 40 60 40 50
FORT LAUDERDALE  75  85  74  85 / 30 60 40 50
MIAMI            73  86  72  86 / 30 60 30 50
NAPLES           72  85  72  84 / 20 30 20 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...85/AG
AVIATION/RADAR...57/DG
Hazardous weather outlook, May 14, 2:50 PM EDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
250 PM EDT MON MAY 14 2012

AMZ610-630-FLZ063-066>075-168-172>174-150445-
LAKE OKEECHOBEE-BISCAYNE BAY-GLADES-HENDRY-INLAND PALM BEACH-
METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-INLAND BROWARD-
METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-MAINLAND MONROE-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
FAR SOUTH MIAMI DADE-
250 PM EDT MON MAY 14 2012

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON INTERIOR...
...THUNDERSTORM FOCUS SHIFTS TO EAST COAST TUE-THU, LOCALLY HEAVY RAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: PLENTY OF MOISTURE COMBINED WITH AN UPPER TROUGH
AND SUFFICIENT INSTABILITY WILL BE ENOUGH TO TRIGGER SCATTERED
AFTERNOON AND EARLY EVENING THUNDERSTORMS...ESPECIALLY OVER THE
INTERIOR SECTIONS TOWARD THE LAKE AND PALM BEACH COUNTY. THE
PRIMARY THREAT FROM THE STRONGER STORMS WILL BE FREQUENT LIGHTNING
STRIKES ALONG WITH BRIEF HEAVY RAINFALL.

WIND: WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH ANY OF THE
STRONGER STORMS THAT DEVELOP.

HAIL: SMALL HAIL WILL BE POSSIBLE WITH ANY OF THE STRONGER STORMS
THAT DEVELOP.

RIP CURRENTS: ONSHORE WINDS ALONG WITH 1 TO 3 FOOT SURF WILL BE
ENOUGH TO SUPPORT A SLIGHT RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY, BUT ESPECIALLY TUESDAY THROUGH
THURSDAY WHERE THE STORMS WILL FOCUS ACROSS THE EAST COAST METRO
AREAS. ASIDE FROM THE LIGHTNING DANGER, LOCALLY HEAVY RAINFALL WILL
BE A CONCERN. TORRENTIAL THUNDERSTORM RAINS ARE EXPECTED EACH
AFTERNOON FROM TUESDAY THROUGH THURSDAY, WITH 2 TO 5 INCHES OF RAIN
LIKELY AT A FEW LOCALES EACH DAY, WHICH COULD RESULT IN STREET
FLOODING.

.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Local storm report, May 14, 10:43 AM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1043 AM EDT MON MAY 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     WATER SPOUT      15 SE FORT LAUDERDALE   25.97N 79.98W
05/14/2012                   AMZ651             FL   AIRPLANE PILOT

            A PILOT REPORTED A WATERSPOUT 10 NM SOUTHEAST OF FORT
            LAUDERDALE INTERNATIONAL AIRPORT.

1020 AM     WATER SPOUT      5 ENE FORT LAUDERDALE B 26.16N 80.04W
05/14/2012                   AMZ651             FL   AIRPLANE PILOT

            A PILOT REPORTED A WATERSPOUT 9 NM EAST SOUTHEAST OF FORT
            LAUDERDALE EXECUTIVE AIRPORT.

&&

GREGORIA
Special weather statement, May 14, 3:32 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
332 PM EDT MON MAY 14 2012

FLZ067-068-071-072-142000-
INLAND BROWARD COUNTY FL INLAND PALM BEACH COUNTY FL METRO BROWARD
COUNTY FL METRO PALM BEACH COUNTY FL
332 PM EDT MON MAY 14 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWEST BROWARD COUNTY
  SOUTHWEST PALM BEACH COUNTY

* UNTIL 400 PM EDT

* AT 331 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
  NORTHWEST OF PARKLAND TO 7 MILES NORTH OF MILE MARKER 30 ON
  ALLIGATOR ALLEY...AND MOVING EAST AT 10 MPH.

* THE LINE OF STORMS WILL AFFECT...
  US 27
  RURAL SOUTHERN PALM BEACH COUNTY
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2637 8019 2614 8047 2627 8068 2645 8042
TIME...MOT...LOC 1932Z 281DEG 10KT 2637 8038 2625 8056

GARCIA
Special weather statement, May 14, 4:17 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
417 PM EDT MON MAY 14 2012

FLZ067-071-072-142100-
INLAND BROWARD COUNTY FL INLAND PALM BEACH COUNTY FL METRO BROWARD
COUNTY FL
417 PM EDT MON MAY 14 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN BROWARD COUNTY
  EXTREME SOUTHWEST CENTRAL PALM BEACH COUNTY

* UNTIL 500 PM EDT

* AT 415 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
  WEST OF CORAL SPRINGS TO INTERSECTION I-75 AND U.S. 27...AND MOVING
  SOUTHEAST AT 15 MPH.

* THE LINE OF STORMS WILL AFFECT...
  EAST TOLL GATE ON ALLIGATOR ALLEY...
  INTERSECTION I-75 AND U.S. 27...
  CORAL SPRINGS...
  WESTON...
  TAMARAC...
  NORTH LAUDERDALE...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2622 8017 2599 8039 2619 8053 2636 8039
TIME...MOT...LOC 2017Z 324DEG 14KT 2629 8034 2614 8045

GARCIA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:53 AM EDTSpecial Marine WarningMFL22 min
May 14, 10:33 AM EDTSpecial Marine WarningMFL27 min
May 14, 3:32 PM EDTSpecial Weather StatementMFLBroward28 min
May 14, 3:50 PM EDTSevere Thunderstorm WarningMFLBroward, Palm Beach25 min
May 14, 4:46 PM EDTSevere Thunderstorm WarningMFLBroward29 min
May 14, 4:53 PM EDTSpecial Weather StatementMFLPalm Beach22 min
May 14, 5:16 PM EDTSevere Thunderstorm WarningMFLBroward29 min
May 14, 6:16 PM EDTSpecial Weather StatementMFLGlades29 min
May 14, 6:46 PM EDTSpecial Weather StatementMFLGlades29 min
May 14, 6:51 PM EDTSpecial Marine WarningMFL54 min
May 14, 7:19 PM EDTSpecial Weather StatementMFLGlades26 min
May 14, 7:25 PM EDTSevere Thunderstorm WarningMFLGlades38 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.